Iowa, 2025Damaging Winds and High Wind in Iowa, April 1 to 2, 2025
April 1 to 2, 2025 · NWS DMX · 6 events in 4 counties and zones
A boundary in association with a surface low over Kansas/Nebraska moved into southwest Iowa early on April 2nd, bringing scattered showers and thunderstorms to the area. Favorable shear and instability sparked storms that produced severe wind gusts, with a reported gust up to 60 mph in Ringgold county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary in association with a surface low over Kansas/Nebraska moved into southwest Iowa early on April 2nd, bringing scattered showers and thunderstorms to the area. Favorable shear and instability sparked storms that produced severe wind gusts, with a reported gust up to 60 mph in Ringgold county. Thunderstorm wind damage occurred in Audubon County, with a few reports of trees down, along with a roof completely removed from a garage. Otherwise, storms generally remained below severe limits. By afternoon the dryline passed through the area, allowing for deeper mixing making for a windy day following morning storms. While most gusts remained within advisory criteria, Ottumwa gusted to 61 mph and Marshalltown gusted to 58 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 1, 10:58 PM CST, 47 minutes earlier. Its key messages:
- Slight Risk for hail and damaging winds tonight across the far south. Marginal extends into central Iowa.
- Slight risk for hail, wind and a tornado or two Wednesday. Main window for storms will be between 11am and 4pm in southeast Iowa.
- Fair weather to follow with light rain chances Friday night into Saturday.
Area forecast discussion, Apr 1, 10:58 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1158 PM CDT Tue Apr 1 2025
...Updated for the 06z Aviation Discussion...
.KEY MESSAGES...
- Slight Risk for hail and damaging winds tonight across the far
south. Marginal extends into central Iowa.
- Slight risk for hail, wind and a tornado or two Wednesday.
Main window for storms will be between 11am and 4pm in
southeast Iowa.
- Fair weather to follow with light rain chances Friday night
into Saturday.
&&
.DISCUSSION...
Issued at 232 PM CDT Tue Apr 1 2025
Theta-e advection formed some advection wing showers this afternoon
which will continue to focus in the north this afternoon. The main
convective activity will arrive later on tonight, this time slower
than previously forecasted. MUCAPE values nearing 1000 J/kg will
just edge into the state, primarily the southern two counties or so,
and harnessing an EBWD of around 30kts. The surface-based potential
stays in Missouri overnight; this far north, there will be a stable
inversion layer near the surface. This focuses the severe weather
risk primarily to hail, but surface-based threats such as winds and
tornadoes are not far to the south, therefore a slight displacement
to the north brings these into the picture. The dry air entrainment
ahead of the stratiform rain may also allow for at least some
gusty winds over west central Iowa.
The most notable change to the forecast is the evolution of synoptic
features tomorrow, specifically speaking about the stacked surface
and H850 boundary. RAP and HRRR runs build up 60 degree dew points
ahead of this boundary. This is paired with an upper-level jet
crossing over into the warm sector side of said boundary, giving a
big boost to shear. Diurnal processes will have mixed the PBL by the
late morning which will allow for surface-based potential to enter
the picture. The shear values are more magnitudally-driven and less
directionally, evidenced by the straight, off-the-chart hodographs.
So the low-level shear values at face-value are deceptive. The
deep-layer shear vectors will point almost parallel to the
front, allowing for a hybrid/linear mode of storms to race
across southeast Iowa. There is some minor discrepancies as to
where the boundary will be in the morning, hence the extended
duration of precipitation chances in southeast Iowa. The quick
destabilization and venting will keep hail as a possibility.
Damaging winds will also be possible, owed mostly to the strong
winds throughout the profile. Tornadoes are possible, especially
if a right-moving storm can harness better streamwiseness in
its updraft. The setup is short-lived in our CWA as storms exit
before the peak heating afternoon hours. Otherwise, for highs
Wednesday, have continued to trend down highs Wednesday due to
pesky cloud cover associated with the deformation zone from the
parent low to the northwest.
In the long term, the aforementioned front will stall over the Ohio
river valley and block low level moisture from reaching Iowa through
the remainder of the work week, save for some rain chances Friday
night when the pattern finally breaks. We will remain on the cooler,
cloudier side of the system to the south. This will keep
temperatures in the 50s. An upper-level ridge will build over the
western CONUS next week and will eventually bring with it more mild
temperatures once it makes its way east.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1158 PM CDT Tue Apr 1 2025
Convection entering western Iowa tonight will spread across the
area through the early morning hours with MVFR conditions
widespread. Behind the main line of convection shower will
linger past 12z as activity moves off to the east with
lingering wrap around showers through midday. That timing will
need to be fine tuned as this evolves into the morning. Winds
will remain elevated with guts 25-35+ kts, shifting to out of
the southwest by 18z.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Jimenez
AVIATION...Hagenhoff
Hazardous weather outlook, Apr 1, 2:32 PM CST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
332 PM CDT Tue Apr 1 2025
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-021100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
332 PM CDT Tue Apr 1 2025
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
Brisk southeast winds may reach sustained speeds of 30 mph or more early
this evening.
A few strong to severe thunderstorms are possible tonight into
early Wednesday morning, mainly far south. The main threats are
large hail, damaging winds, and locally heavy rain.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few strong to severe storms may linger early Wednesday morning,
with additional storm development central and east midday into the
afternoon. The storms will be very fast moving with large hail,
damaging wind, and a few tornadoes possible.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed briefly tonight and Wednesday.
Small
In the hours before
Special weather statement, Apr 1, 10:05 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1105 PM CDT Tue Apr 1 2025
IAZ044-020445-
Crawford IA-
1105 PM CDT Tue Apr 1 2025
...A STRONG THUNDERSTORM WILL IMPACT CRAWFORD COUNTY THROUGH 1145 PM
CDT...
At 1105 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Dunlap, or 20 miles southwest of Denison, moving
northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buck Grove, Kiron, Charter Oak, Deloit, Denison, Vail, Westside, Dow
City, Arion, Schleswig, and Denison Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4203 9567 4221 9539 4221 9509 4197 9509
4186 9546 4187 9567
TIME...MOT...LOC 0405Z 239DEG 39KT 4188 9571
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CogilSpecial weather statement, Apr 1, 10:48 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1148 PM CDT Tue Apr 1 2025
IAZ057-058-070-071-020530-
Guthrie IA-Audubon IA-Adair IA-Cass IA-
1148 PM CDT Tue Apr 1 2025
...SCATTERED THUNDERSTORMS WITH Gusty winds WILL IMPACT NORTHERN
CASS...GUTHRIE... SOUTHERN AUDUBON AND NORTHERN ADAIR COUNTIES
THROUGH 1230 AM CDT...
At 1147 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Atlantic, moving northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Guthrie Center, Exira, Diamondhead Lake, Lake Anita State Park,
Adair, Yale, Lakin Slough Game Management Area, Anita, Panora, Wiota,
Lake Panorama, Stuart, Casey, Menlo, Lewis, Brayton, Cold Springs
State Park, Atlantic, Atlantic Municipal Airport, and Anita Municipal
Airport.
This includes Interstate 80 between mile markers 50 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4150 9515 4151 9504 4159 9504 4183 9428
4160 9428 4160 9424 4147 9424 4126 9516
TIME...MOT...LOC 0447Z 239DEG 49KT 4142 9498
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CogilThunderstorm Wind, Audubon
- When
- April 1, 11:45 PM CST
- Where
- Audubon County, 3.18 mi WSW of Brayton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.540, -94.990
Several trees damaged with pine tree trunks snapped. Time of occurrence estimated from radar.
Thunderstorm Wind, Audubon
- When
- April 1, 11:50 PM CST
- Where
- Audubon County, 1.38 mi N of Exira
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.600, -94.880
Large tree damage. Time of occurrence estimated from radar.
Thunderstorm Wind, Audubon
- When
- April 1, 11:50 PM CST
- Where
- Audubon County, 2.32 mi NNW of Exira
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.610, -94.900
Garage roof removed. Time of occurrence estimated from radar.
Thunderstorm Wind, Ringgold
- When
- April 2, 12:15 AM CST
- Where
- Ringgold County, 0.52 mi E of Tingley
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.850, -94.190
Gust from personal weather station. Blinding rain was also reported.
High Wind, Marshall
- When
- April 2, 1:09 PM CST
- Where
- Marshall forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.036, -92.999 (the zone’s center; the record gives no point)
Gust recorded at Marshalltown ASOS.
High Wind, Wapello
- When
- April 2, 1:13 PM CST
- Where
- Wapello forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.031, -92.409 (the zone’s center; the record gives no point)
Gust recorded at Ottumwa ASOS.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in South Dakota, April 1 to 3, 20252 deaths · 1 injured · 11 events
- Tornado and Hail in Missouri, April 1 to 2, 2025$100,000 · EF2 · 12 events
- Winter Weather in Pennsylvania, April 1, 2025$100,000 · 1 event
- Flash Flood and Hail in Kansas, April 1 to 2, 2025$30,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in Oklahoma, April 1 to 2, 20252.5 in hail · 40 events
- Drought in Texas, April 1 to 30, 202530 events
- Winter Storm and Winter Weather in Minnesota, April 1 to 3, 202530 events
- Drought in New Mexico, April 1 to 30, 202528 events
- Strong Wind in Puerto Rico, April 1 to 2, 2025$32,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 1, 202527 events
- Tornadoes and Hail in Kansas, April 1 to 2, 20251.5 in hail · 24 events
- Dust Storm and High Wind in New Mexico, April 1, 202567 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1258035, 1258036, 1258037, 1258038, 1258142, 1258141.